Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 35, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 2, 1997, 10:10 PM EDT for Beaufort County, South Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 10:10 PM EDT (02:10 UTC)
- Expired
- Jun 2, 1997, 10:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 10:10 PM EDT | Thunderstorm Wind 50 | Beaufort Mcas, SC | |
| Jun 2, 10:15 PM EDT | Hail 0.75 | Beaufort, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 921 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
915 WUUS1 KCHS 030212 RRA SVRCHS SCC013-030245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1010 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...BEAUFORT COUNTY RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE BEAUFORT MARINE CORP AIR STATION. THIS STORM IS MOVING TO THE NORTHEAST AT 20 MPH. LARGE HAIL IS EXPECTED OUT OF THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:14 PM EDT, 56 minutes earlier.
Area forecast discussion, Jun 2, 9:14 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 910 PM EDT SUN JUN 01 1997 GOT CAUGHT BY A FEW STORMS IN SRN PORTION OF CWA AND CURR POPPING FURTHER N IN THE SC PORTION OF CWA. FEW STRONG STORMS EMBEDDED IN THE AREA AS THEY MOVE TO THE NE. LIKE TO KEEP POP IN 30-40 PCNT RANGE AT LEAST INTO THE ERLY MORNING AND ESP ALONG THE CST. MAY WANT TO BUMP CURR FCST TEMPS FOR OVERNITE UP ONE CAT. (JUST SAW WRKZFP...LUKS FINE FOR SC.) MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:42 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 33 min |
| Jun 3, 7:00 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.